Alert archive / West Virginia / Red Flag Warnings in 2008
Red Flag Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 13, 2008, 11:34 AM EDT for Mercer County, Summers County, West Virginia. It took effect at Mar 13, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2008, 11:34 AM EDT (15:34 UTC)
- In effect from
- Mar 13, 2008, 1:00 PM EDT
- Expired
- Mar 13, 2008, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KRNK 131534 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1134 AM EDT THU MAR 13 2008 ...STRONG GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON... .PLENTY OF SUNSHINE WILL PROMOTE GOOD MIXING THIS AFTERNOON. SOUTHWEST WINDS WILL INCREASE TO AROUND 15 MPH AND RELATIVE HUMIDITIES WILL DROP TO AROUND 25 PERCENT. WVZ042-043-132300- /O.NEW.KRNK.FW.W.0006.080313T1700Z-080313T2300Z/ MERCER-SUMMERS- 1134 AM EDT THU MAR 13 2008 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. SOUTHWEST TO WEST WINDS WILL BE AROUND 15 MPH THIS AFTERNOON... WITH OCCASIONAL GUSTS AS HIGH AS 25 MPH. THE STRONGEST WINDS WILL BE ON THE RIDGES. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO AROUND 25 PERCENT. THE COMBINATION OF THE EXPECTED WEATHER CONDITIONS THIS AFTERNOON...AND LOW FUEL MOISTURES...WOULD SUPPORT RAPID FIRE GROWTH. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS81 KRNK 132306 RFWRNK RED FLAG WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 706 PM EDT THU MAR 13 2008 WVZ042-043-140015- /O.EXP.KRNK.FW.W.0006.000000T0000Z-080313T2300Z/ MERCER-SUMMERS- 706 PM EDT THU MAR 13 2008 ...RED FLAG WARNING HAS EXPIRED... WITH THE LOSS OF DAYTIME HEATING...TEMPERATURES ARE COOLING...WINDS ARE SUBSIDING...AND RELATIVE HUMIDITIES ARE SLOWLY RISING. CONDITIONS ARE NO LONGER SUPPORTIVE OF RED FLAG CONDITIONS. THEREFORE...THE RED FLAG WARNING THAT WAS IN EFFECT EARLIER TODAY WAS ALLOWED TO EXPIRE AT 700 PM EDT. $$ WERT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 13, 11:04 AM EDT, 30 minutes earlier.
Area forecast discussion, Mar 13, 11:04 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1104 AM EDT THU MAR 13 2008 .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO MOVE OFFSHORE AND WEAKEN THROUGH TONIGHT. A WEAK COLD FRONT SHOULD FOLD SE ACROSS THE AREA LATER FRIDAY BEFORE STALLING NEAR THE NORTH CAROLINA BORDER FRIDAY NIGHT. LOW PRESSURE WILL MOVE NE ALONG THE BOUNDARY SATURDAY AND OFFSHORE SATURDAY NIGHT POSSIBLY BRINGING ANOTHER ROUND OF SIGNIFICANT RAINFALL TO THE REGION. && .NEAR TERM /THROUGH TONIGHT/... FCST IS IN GOOD SHAPE- MAINLY THIN HIGH AND MID CLOUDS TO OUR WEST...SO I LOWERED THE SKY COVER. WILL BE A MOSTLY SUNNY DAY AND WITH WARM ADVECTION...SHOULD HAVE NO TROUBLE REACHING THE FCST HIGHS. I RAISED HIGH TEMPS A DEGRRE OR TWO IN SOME LOCATIONS...BUT NOT MUCH CHANGE OVERALL. WINDS MAY BE A LITTLE STRONGER AS WELL- ESPECIALLY IN THE SW VA AND SE WV MTNS AS UPSTREAM SOUNDING AT OHX HAD 40 KNOTS AT 940 MBS. I HAVE RAISED WIND SPEEDS A COUPLE OF KNOTS MOST LOCATIONS. THIS WILL BRING NEAR RED FLAG CRITERIA IN SRN WV. STILL ASSESSING SW VA MTNS. WILL ISSUE AN UPDATED AFD SOON ADDRESSING FIRE WX. FINALLY...WITH SUCH A DRY AIRMASS IN PLACE THIS AFTERNOON...I REMOVED THE SLIGHT CHC POPS THAT WE HAD LATE IN THE DAY IN THE FAR NRN CWA. S/W ACROSS THE UPPER MIDWEST OFF VAPOR LOOP WILL PASS WELL NORTH LATER TODAY WITH THE TRAILING SURFACE FRONT LAGGING BACK NEAR THE OHIO RIVER UNTIL LATE TONIGHT. ADDITIONAL SHEARED OUT MID/HIGH CLOUDS LIKELY BUT NOT ENOUGH MOISTURE FOR MORE THAN ISOLATED -SHRA GIVEN BEST UVV WELL TO THE WEST AND WESTELRY FLOW. THUS MAINLY PARTLY/MOSTLY CLOUDY OVERNIGHT WITH ANY -SHRA LIMITED TO THE GREENBRIER VALLEY FOR NOW. CLOUDS AND MIXING COMBO WITH INCREASING DEWPOINTS SHOULD KEEP LOWS IN THE 40S IF NOT AROUND 50 RIDGES...WITH ONLY THE DEEP VALLEYS POSSIBLY DROPPING BELOW 40 IF SKIES REMAIN CLEAR EARLY ON. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... BOUNDARY LOOKS TO SLOWLY OOZE ACROSS THE MOUNTAINS LATER FRIDAY AS NEXT WEAK WAVE RIDES UP AND PASSES JUST NORTH BY FRIDAY NIGHT. EXPECT THIS TO SLOW UP EASTWARD PROGRESSION OF DEEPER RH FRIDAY WITH THE HEART OF THE LIFT/MOISTURE CONVERGENCE ALONG THE WESTERN SLOPES UNTIL FRIDAY AFTERNOON WHEN THETA-E AXIS SHIFTS EAST. SINCE MODELS BASICALLY CONCUR ON THIS SLOWED/LOWERED POPS FRI WITH THE SE LIKELY SEEING ANOTHER DRY DAY. GIVEN A WARM START AND LESS CLDNS/SHRA EXPECT TEMPS TO SURGE BACK INTO THE 60S TO LOW 70S SE SO RAISED MAXES A CAT OR TWO. SURFACE WAVE QUICKLY SHEARS OUT TO THE NE FRIDAY NIGHT LEAVING MUCH OF THE REGION IN BETWEEN THIS SYSTEM AND NEXT PRIMARY WAVE ACROSS THE MISS RIVER VALLEY. LOOKS LIKE SOME RESIDUAL SHRA IN DEEPER RH POSSIBLE ALONG 85H FRONT ACROSS THE SW OTRW MOISTURE APPEARS LACKING AS THE LOW LEVEL BOUNDARY BACKDOORS THRU THE CWA BY SAT MORNING. THEREFORE CUTTING POPS AGAIN WITH MAINLY CHANCE/SLIGHT CHANCE POPS EXCEPT FAR SW WHERE WILL KEEP LOW LIKELYS FOR NOW ALTHO QUITE IFFY. NORTHERN STREAM UPPER TROF SLIDING IN FROM THE NW AND DEVELOPING SURFACE LOW IN THE TN VALLEY WILL ATTEMPT TO TAG UP SAT AS WEDGE TAKES SHAPE ACROSS MUCH OF THE CWA. HOWEVER LATEST TRACK OF THIS SYSTEM REMAINS IN QUESTION AS BLOCKING SURFACE HIGH TO THE NORTH WEAK WHILE THE 850 BAROCLINIC ZONE MAY ALSO END UP BEING FARTHER NORTH BEHIND THE INIT WEAK WAVE. FOR NOW WILL LEAN TOWARD A GFS/CANADIAN BLEND WHICH SHIFTS THE SYSTEM THRU NORTHERN NC SAT AND OFF THE VA CAPES SAT NIGHT. THIS WOULD PUT THE BEST LIFT/CONVERGENCE OVER THE REGION SAT AIDED BY LOW LEVEL E/SE FLOW AND DIFFLUENCE ALOFT AHEAD OF THE UPPER SUPPORT. QPF OF OVER AN INCH LIKELY IN MANY SPOTS IF THE PROGS VERIFY WITH MAINLY A COLD RAIN AND POSSIBLY AN ISOLATED TSRA EXTREME SOUTH WHERE INSTABILITY GRADIENT WILL DEVELOP. THUS UPPED POPS TO LOW END CAT ACROSS ALL THE AREA SAT...THEN TAPERED TO LIKELYS FROM SW TO NE SAT EVENING AND LOW CHANCE OVERNIGHT AS AXIS OF LIFT TRAILING THE UPPER LOW COULD LINGER DESPITE EXITING LOW LEVEL RH. PENDING HOW COLD THE BOUNDARY LAYER IS SAT EVENING IN THE WEDGE...COLD POCKET DEVELOPING ALOFT ON THE BACKSIDE OF THE SURFACE LOW COULD CATCH MOISTURE JUST IN TIME FOR A PERIOD OF -SN MAINLY WEST/NORTH BEFORE ENDING LATE. THUS INCLUDED MENTION BASED ON COLDER GFS THICKNESS AND ENSEMBLE BLEND OF TEMPS WHICH COULD HAVE QUITE A RANGE FROM SOUTH TO NORTH SAT INTO SAT NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... FOLLOWED A GFS/CANADIAN SOLUTION THIS PERIOD. LOOKING AT LINGERING SNOW SHOWERS SUNDAY MORNING IN UPSLOPE AREAS...BUT NOTHING SIGNIFICANT AS MOISTURE IS GOING TO BE DIMINISHING PRETTY QUICK. THE 5H RIDGE WILL BUILD OVER THE AREA FOR EARLY WEEK...WHILE SFC HIGH BUILDS SOUTH FROM THE GREAT LAKES. THE PATTERN WILL BE A LITTLE SLOWER AS TROUGH DEEPENS OVER THE DESERT SOUTHWEST AND PUSHES EAST INTO THE PLAINS BY 12Z TUESDAY. SFC HIGH MOVES OFFSHORE TUESDAY ALLOWING FOR SE FLOW TO DEVELOP IN THE LOW LVLS. THIS WILL INCREASE OUR MOISTURE ALONG THE BLUE RIDGE WITH GFS SHOWING WARM FRONT LIFTING NORTH THROUGH THE OH VALLEY. LOOKING AT INCREASING CLOUDS TUESDAY WITH SLIGHT CHANCE OF SHOWERS. TEMPS WILL BE AOA NORMAL MON-TUESDAY. TUESDAY NIGHT-WED THE SHORTWAVE MOVES NORTHEAST THROUGH THE OHIO VALLEY AND GREAT LAKES...ACCOMPANIED WITH SFC LOW. LOOKING AT GOOD CHANCES FOR SHOWERS IN THIS TIME FRAME. COLD FRONT WILL PASS ACROSS THE AREA WEDNESDAY WITH COLDER AIR ARRIVING WED AFTERNOON-NIGHT WITH TYPICAL NW FLOW RAIN/SNOW SHOWERS ON THE WRN SLOPES WED NIGHT INTO THU. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... OVERALL VFR CONDITIONS THRU MID AND HIGH CLOUDS ARE EXPECTED THROUGH THE PERIOD. CIGS MAY LOWER CLOSE TO MVFR LEVELS OVERNIGHT ACROSS SE WVA WITH A FEW -SHRA AROUND BUT TOO ISOLATED TO INCLUDE IN TAFS ATTM. WINDS ARE GOING TO PICK UP BY EARLY AFTERNOON WITH GUSTS TO 25 KNOTS POSSIBLE. AS THE SUN SETS...WINDS DIMINISH ONCE AGAIN. A COLD FRONT APPROACHES THE AREA ON FRIDAY WITH LIGHT AMOUNTS OF PRECIPITATION EXPECTED. ON SATURDAY...FRONTAL BOUNDARY IN THE VICINITY WITH A SURFACE WAVE RIDING ALONG IT. THIS WILL BRING A BETTER CHANCE OF RAIN/SHOWERS AND RESTRICTED FLIGHT CONDITIONS AREA WIDE. VFR CONDITIONS THEN LOOK TO RETURN SUNDAY INTO MONDAY AS HIGH PRESSURE BUILDS IN AND WINDS DIMINISH IN THE WAKE OF THE EXITING WEEKEND LOW PRESSURE SYSTEM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH SHORT TERM...JH LONG TERM...WP AVIATION...JH/RCS/WP
Hazardous weather outlook, Mar 13, 6:32 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT THU MAR 13 2008 NCZ003>006-019-020-141045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 632 AM EDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG LOW PRESSURE IS EXPECTED TO PASS NEAR THE VIRGINIA/NORTH CAROLINA BORDER LATE SATURDAY. THIS MAY RESULT IN A FEW STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 632 AM EDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Red Flag Warnings in West Virginia, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.